Alert archive / New York / High Wind Watches in 2020

High Wind Watch 2, NWS Buffalo, NY

March 18, 20206 counties in New York

NWS Buffalo, NY issued this high wind watch at Mar 18, 2020, 11:58 AM EDT for 6 counties in New York. It took effect at Mar 20, 2020, 6:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 18, 2020, 11:58 AM EDT (15:58 UTC)
In effect from
Mar 20, 2020, 6:00 AM EDT
Expired
Mar 20, 2020, 1:59 AM EDT
In force
Issued by
NWS Buffalo, NY

Counties Chautauqua County, NY, Erie County, NY, Genesee County, NY, Monroe County, NY, Niagara County, NY, Orleans County, NY

The radar

The Buffalo radar (KBUF), 21 km from the middle of the area, began a volume at 15:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.0 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2020-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2020-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1144 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

683 
WWUS71 KBUF 181558
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
1158 AM EDT Wed Mar 18 2020

NYZ001>003-010-011-019-085-190000-
/O.NEW.KBUF.HW.A.0002.200320T1000Z-200320T2200Z/
Niagara-Orleans-Monroe-Northern Erie-Genesee-Chautauqua-
Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, 
Buffalo, Batavia, Jamestown, Orchard Park, and Springville
1158 AM EDT Wed Mar 18 2020

...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
AFTERNOON...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph 
  possible.

* WHERE...Niagara, Orleans, Monroe, Erie, Genesee, and 
  Chautauqua counties.

* WHEN...From Friday morning through Friday afternoon.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

RSH
5 follow-up statements
133 
WWUS71 KBUF 182315
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
715 PM EDT Wed Mar 18 2020

NYZ001>003-010-011-019-085-190930-
/O.CON.KBUF.HW.A.0002.200320T1000Z-200320T2200Z/
Niagara-Orleans-Monroe-Northern Erie-Genesee-Chautauqua-
Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, 
Buffalo, Batavia, Jamestown, Orchard Park, and Springville
715 PM EDT Wed Mar 18 2020

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY AFTERNOON...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph 
  possible.

* WHERE...Niagara, Orleans, Monroe, Erie, Genesee, and 
  Chautauqua counties.

* WHEN...From Friday morning through Friday afternoon.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

Apffel
459 
WWUS71 KBUF 190818
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
418 AM EDT Thu Mar 19 2020

NYZ001>003-010-011-019-085-191630-
/O.CON.KBUF.HW.A.0002.200320T1000Z-200320T2200Z/
Niagara-Orleans-Monroe-Northern Erie-Genesee-Chautauqua-
Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, 
Buffalo, Batavia, Jamestown, Orchard Park, and Springville
418 AM EDT Thu Mar 19 2020

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY AFTERNOON...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 60 mph 
  possible.

* WHERE...Niagara, Orleans, Monroe, Erie, Genesee, and 
  Chautauqua counties.

* WHEN...From Friday morning through late Friday afternoon.

* IMPACTS...Damaging winds could blow down some trees and power
  lines. Scattered power outages are possible. Strong wind gusts
  may damage tents and temporary outdoor structures. Travel could
  be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

Hitchcock
486 
WWUS71 KBUF 191427
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
1027 AM EDT Thu Mar 19 2020

NYZ001>003-010-011-019-085-192230-
/O.CON.KBUF.HW.A.0002.200320T1000Z-200320T2200Z/
Niagara-Orleans-Monroe-Northern Erie-Genesee-Chautauqua-
Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, 
Buffalo, Batavia, Jamestown, Orchard Park, and Springville
1027 AM EDT Thu Mar 19 2020

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY AFTERNOON...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 60 mph 
  possible.

* WHERE...Niagara, Orleans, Monroe, Erie, Genesee, and 
  Chautauqua counties.

* WHEN...From Friday morning through Friday afternoon.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Scattered power outages are possible. Strong wind gusts may
  damage tents and temporary outdoor structures. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

RSH
631 
WWUS71 KBUF 192151
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
551 PM EDT Thu Mar 19 2020

NYZ001>003-010-011-019-085-200600-
/O.CON.KBUF.HW.A.0002.200320T1000Z-200320T2200Z/
Niagara-Orleans-Monroe-Northern Erie-Genesee-Chautauqua-
Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, 
Buffalo, Batavia, Jamestown, Orchard Park, and Springville
551 PM EDT Thu Mar 19 2020

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY AFTERNOON...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph 
  possible.

* WHERE...Niagara, Orleans, Monroe, Erie, Genesee, and 
  Chautauqua counties.

* WHEN...From Friday morning through Friday afternoon.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

TMA
595 
WWUS71 KBUF 200559
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
159 AM EDT Fri Mar 20 2020

NYZ001>003-010-011-019-085-201400-
/O.UPG.KBUF.HW.A.0002.200320T1000Z-200320T2200Z/
/O.NEW.KBUF.HW.W.0002.200320T1400Z-200320T2100Z/
Niagara-Orleans-Monroe-Northern Erie-Genesee-Chautauqua-
Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, 
Buffalo, Batavia, Jamestown, Orchard Park, and Springville
159 AM EDT Fri Mar 20 2020

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 5 PM
EDT THIS AFTERNOON...

* WHAT...Southwest winds 25 to 35 mph with gusts of up to 60 mph 
  expected.

* WHERE...Niagara, Orleans, Monroe, Erie, Genesee, and 
  Chautauqua counties.

* WHEN...From 10 AM this morning to 5 PM EDT this afternoon.

* IMPACTS...Damaging winds will blow down some trees and power
  lines. Strong winds may damage tents and temporary outdoor
  structures. Scattered power outages are expected. Travel will 
  be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NYZ012-020-201400-
/O.NEW.KBUF.HW.W.0002.200320T1400Z-200320T2100Z/
Wyoming-Cattaraugus-
Including the cities of Warsaw and Olean
159 AM EDT Fri Mar 20 2020

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 5 PM
EDT THIS AFTERNOON...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Wyoming and Cattaraugus counties.

* WHEN...From 10 AM this morning to 5 PM EDT this afternoon.

* IMPACTS...Damaging winds will blow down some trees and power
  lines. Strong winds may damage tents and temporary outdoor
  structures. Scattered power outages are expected. Travel will 
  be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NYZ013-014-021-201400-
/O.NEW.KBUF.WI.Y.0005.200320T1400Z-200320T2100Z/
Livingston-Ontario-Allegany-
Including the cities of Geneseo, Canandaigua, and Wellsville
159 AM EDT Fri Mar 20 2020

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 5 PM EDT
THIS AFTERNOON...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Livingston, Ontario, and Allegany counties.

* WHEN...From 10 AM this morning to 5 PM EDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  tree limbs could be blown down, resulting in isolated power
  outages. Travel in high profile vehicles may be difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NYZ004>008-201400-
/O.NEW.KBUF.WI.Y.0005.200320T1700Z-200321T0000Z/
Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Including the cities of Newark, Fair Haven, Oswego, Watertown, 
and Lowville
159 AM EDT Fri Mar 20 2020

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM EDT
THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Wayne, Northern Cayuga, Oswego, Jefferson, and Lewis 
  counties.

* WHEN...From 1 PM this afternoon to 8 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  tree limbs could be blown down, resulting in isolated power
  outages. Travel in high profile vehicles may be difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Hitchcock

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this high wind watch went out at Mar 18, 8:55 AM EDT, 3 hours 3 minutes earlier.

Area forecast discussion, Mar 18, 8:55 AM EDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
855 AM EDT Wed Mar 18 2020

.SYNOPSIS...
High pressure will drift across the area today and provide us with a
period of fair dry weather, before widespread rain arrives tonight
into Thursday. A large storm system passing to our west will then
support even more unsettled weather Thursday night and Friday with
another round of widespread rain along with gusty winds and possibly
some thunderstorms.

&&

.NEAR TERM /THROUGH TONIGHT/...
Area of high pressure over eastern New York this morning will
exit across New England during the midday and afternoon. The
departing high will make way for a robust mid level shortwave
that is currently producing widespread showers and thunderstorms
over the Mid West. Thus...while we can anticipate plenty of
bright sunshine this morning...high and mid level clouds will
increase and thicken during the midday and afternoon.

The upstream shortwave and attendant jet streak will eject
across the Lower Great Lakes tonight. Vigorous low level
moisture/theta-e surge into the region will yield widespread
rain by early this evening in association with warm frontal push
into western New York. Rainfall amounts are forecast to range
from a tenth of an inch across the Thousand Islands region to
perhaps as much as three quarters of an inch across the Southern
Tier. It may be cold enough aloft to allow some of the rain to
fall as wet snow across parts of the North Country.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
...Damaging Wind Threat on Friday...

Brief break from the action will occur on Thursday as the first wave
of low pressure departs to our east. Any lingering showers across
our far western counties will likely end by about mid-morning.
Otherwise, dry weather will return for a vast majority of the day as
surface high pressure quickly races in from the west. In terms of
temperatures, highs across Western NY and the Finger Lakes region
will generally be found in the upper 50s to low 60s. Readings will
be a bit cooler east of Lake Ontario with upper 40s across high
terrain to the lower 50s.

Well, that's it for the dry weather. Several waves of low pressure
will quickly track out of the central Midwest and then consolidate
over the Upper Great Lakes Thursday night. Meanwhile, its attendant
warm front will then push in bringing a soaking rain to the region.
This will all be support by an intensifying LLJ working across the
eastern Great Lakes. Speaking of which, despite H925 winds ramping
up to +50 knots overnight the strongest winds will likely remain
aloft. Although, it won't be out of the question with such a potent
LLJ overhead that we could see some gusts in the neighborhood of 40
to 45 mph. In terms of rainfall amounts, area basins can anticipate
between a half up to three quarters of an inch.

The consolidated surface low will then deepen as it steams northeast
into Ontario and then heads off into Quebec Friday afternoon. The
pressure gradient will then tighten behind it ahead of a potent cold
front, with the flow becoming southwesterly. Look for rainfall to
taper off by mid Friday morning, but then will again be followed by
more showers with the cold front which sweeps across the region by
Friday afternoon. While most guidance shows limited instability,
forcing along the front and some shear may again support a few more
thunderstorms which may produce gusty winds. Given the presence of a
55 to 60 knot low level jet...there will be an increased risk that
any convection could transport these winds to the surface. In
fact... SPC has placed most of New York state in a marginal risk
for severe weather.

Outside of the convection...there is an increasing threat for
synoptically supported high winds. The 55 to 60 knot low level jet
will persist in the cold advection in the wake of the front...and
given strong mixing as supported by deep subsidence and at least
partial clearing...the majority of these winds could mix to the sfc.
The area most likely to receive the strong to potentially damaging
winds would include the typical high wind corridor from Lake Erie
and the IAG Frontier to Rochester and likely Jefferson county. Will
re-evaluate 12z guidance to see if a high wind watch is warranted.
For now it will be highlighted in the HWO.

Now, if your look for spring like warmth look no further than
Friday. Highs on Friday will likely peak in most places in the high
60s, with the lower Genesee Valley and western Finger Lakes likely
top out around 70 degrees before the cold front moves through.

In the wake of the cold front, temperatures plummet Friday night
with H850T falling to around -14c by daybreak Saturday. While there
could be some lake response, there won't be much synoptic moisture
behind the front. So it appears right now that any response will be
limited with little in the way of accumulations at this point. Lows
by daybreak Saturday will be found in the 20s areawide.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
A broad area of Canadian high pressure will make its way across the
central Great Lakes Saturday and Sunday allowing for a sunny and dry
weekend. Temperatures look to remain below average throughout the
weekend as the area remains under general north/northwesterly flow.
Daytime highs rise to the low 30s Saturday and mid to upper 30s
Sunday. Saturday night appear be the chilliest temperatures of the
period with the vicinity of the high pressure overhead keeping skies
clear and winds calm.

The region of high pressure will push off into the Atlantic Sunday
night and Monday, veering winds from northerly to southeasterly
which will encourage the return of moisture for the start of the
work week. Kept slight chances for precipitation Monday night
through Tuesday as a low pressure system rides up along the east
coast, while this provides some mechanism for the increasing low
level moisture, confidence is low as the model guidances are in
disagreement with placement and timing. We'll have to keep an eye on
it as time progresses.

&&

.AVIATION /13Z WEDNESDAY THROUGH SUNDAY/...
High pressure centered over eastern New York this morning will
exit across New England during the midday and afternoon. This
will continue to allow for fair VFR weather across the region
today...although high and mid level clouds will thicken as we
work through the afternoon.

A robust disturbance producing widespread  showers and
thunderstorms over the Mid West this morning will track directly
across our region tonight. This will lead to a significant
deterioration in flying conditions...with increasingly
widespread rain. Cigs will progressively lower to MVFR levels
from west to east during the first half of the night...with IFR
cigs likely for at least the Srn Tier and portions of the Finger
Lakes region late tonight and Thursday morning.

Outlook...

Thursday...MVFR to IFR cigs early improving to VFR.
Thursday night...Conditions again deteriorating to MVFR to IFR in
rain. LLWS possible.
Friday...IFR to MVFR in widespread showers and possible
thunderstorms. Strong sfc winds will be likely.
Saturday and Sunday...VFR.

&&

.MARINE...
A weak sfc pressure gradient will remain in place across the
Lower Great lakes this morning...as high pressure will exit
across New England. While light winds and negligible waves will
remain in place for Lake Erie this afternoon...freshening
easterlies on Lake Ontario will promote choppy conditions on
the west half of Lake Ontario...and particularly in Canadian
waters.

Similar conditions can be expected tonight and Thursday...as
light winds will stay intact on Lake Erie while moderate to
fresh easterlies on Lake Ontario will maintain choppy conditions
west of Hamlin Beach.

Looking further ahead...an intensifying storm passing passing to
the west and north of the region will generate strong winds for
Friday. This will especially be the case on Lake Erie where gale
headlines may be needed.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH/TMA
NEAR TERM...TMA/RSH
SHORT TERM...AR/RSH
LONG TERM...EAJ
AVIATION...RSH
MARINE...RSH
Hazardous weather outlook, Mar 18, 4:31 AM EDT, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
431 AM EDT Wed Mar 18 2020

NYZ001>008-010>014-019>021-085-190845-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
431 AM EDT Wed Mar 18 2020

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A cold front will cross the eastern Great Lakes Friday bringing
strong southwest winds and potentially severe thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-190845-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
431 AM EDT Wed Mar 18 2020

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A cold front will cross the eastern Great Lakes Friday bringing
strong southwest winds and potentially severe thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Reynolds

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 6:32 PM EDTSmall Craft AdvisoryBUF4 hr

Nearby

High Wind Watches in New York, 2020Every high wind watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.